Thunderstorm Wind, Cherry
- When
- August 4, 4:52 PM CST
- Where
- Cherry County, 3.45 mi N of Cody
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.980, -101.250
Report via social media from home weather station.
Several clusters of thunderstorms developed mid-afternoon across northwest Nebraska and southern South Dakota. Thunderstorms moved southeast through the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Several clusters of thunderstorms developed mid-afternoon across northwest Nebraska and southern South Dakota. Thunderstorms moved southeast through the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 4, 3:06 PM CST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 406 PM CDT Sun Aug 4 2019 .SHORT TERM...(This evening through Monday night) Issued at 352 PM CDT Sun Aug 4 2019 The main concern this forecast period is thunderstorm development this afternoon and evening. Thunderstorms will continue to develop across northwest Nebraska this afternoon. There is some inconsistencies with the models in how far eastward the thunderstorms will sustain themselves. Leaned more with HRRR and HREF where storms will form into a cluster across northern Nebraska and drop southeastward but should enter a less favorable environment and will begin to diminish before reaching portions of southwest and central Nebraska. Storms that occur late this afternoon and evening have the potential to become strong to severe, with the main hazards being strong winds, large hail and heavy rain potential. The best chance for severe thunderstorms will be across northwestern Nebraska, mainly along and west of a line from Kilgore to Ellsworth. A cold front will push through the area on Monday. There is a chance of thunderstorms Monday afternoon and evening in association with the cold front. At this time the severe threat looks to be marginal as storms may develop behind the cold front in a less favorable environment for severe storms but with the amount of moister in the area could have the potential for heavy rainfall. .LONG TERM...(Tuesday through Sunday) Issued at 352 PM CDT Sun Aug 4 2019 Surface high pressure will sit over the Central Plains Tuesday into Wednesday before a frontal boundary moves through the area Wednesday evening. Highs will remain seasonal in the 80s, with slight chances of thunderstorms on Tuesday afternoon and evening. A better chance of widespread thunderstorms will be Wednesday afternoon in association with the cold front. Cooler temperatures on Thursday and Friday with highs only in the upper 70s to low 80s. There will be a chance of thunderstorms Thursday through Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1229 PM CDT Sun Aug 4 2019 VFR conditions forecast at the KLBF and KVTN terminals through 18Z Monday. There will be scattered thunderstorms late this afternoon across the northwest Sandhills. The thunderstorms to move southeast with coverage to diminish late evening and overnight. Included VCTS at KVTN from 00Z until 04Z. At KLBF, VCSH after 05Z. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gomez LONG TERM...Gomez AVIATION...Roberg
Hazardous Weather Outlook National Weather Service North Platte NE 340 PM CDT Sun Aug 4 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-052045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 340 PM CDT Sun Aug 4 2019 /240 PM MDT Sun Aug 4 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms across the northwest Sandhills, mainly northwest of a line from Valentine through Thedford and Ellsworth will be capable of producing large hail, strong wind gusts and heavy rainfall this evening. Thunderstorms will track further southeastward this evening into the Sandhills and portions of southwest Nebraska and may produce small hail, gusty winds and brief heavy rain. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Additional scattered thunderstorms will move southeast across the area Monday afternoon and evening. A few of these could be severe. An active pattern will bring chances for thunderstorms through much of the week Tuesday through Saturday. Later forecasts will determine any severe threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Roberg
Special Weather Statement
National Weather Service North Platte NE
221 PM MDT Sun Aug 4 2019
NEZ004-042100-
Sheridan NE-
221 PM MDT Sun Aug 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 300 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hay Springs, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rushville, Hay Springs, Intersection of Beaver Creek Road and White
Clay Creek Road, Highway 250 crossing the Niobrara River,
Intersection of Highway 87 and Antelope Road and Walgren Lake State
Recreation Area.
This includes the following highways...
Highway 20 between mile markers 74 and 91.
Highway 250 between mile markers 31 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4289 10250 4246 10241 4252 10277 4277 10278
4278 10277 4279 10279 4281 10279
TIME...MOT...LOC 2021Z 260DEG 13KT 4269 10267
RobergSpecial Weather Statement National Weather Service North Platte NE 307 PM MDT Sun Aug 4 2019 NEZ094-042145- Western Cherry NE- 307 PM MDT Sun Aug 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY COUNTY UNTIL 345 PM MDT... At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 26 miles southwest of Medicine Lake, or 33 miles southeast of Gordon, moving east at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Highway 61 crossing the Snake River, Round Lake, Intersection of Highway 61 and Survey Valley Road and Morgan Lake. This includes Highway 61 between mile markers 183 and 201. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4240 10192 4259 10201 4258 10153 4228 10157 TIME...MOT...LOC 2107Z 283DEG 13KT 4244 10177 Roberg
Special Weather Statement National Weather Service North Platte NE 347 PM MDT Sun Aug 4 2019 NEZ004-094-042230- Sheridan NE-Western Cherry NE- 347 PM MDT Sun Aug 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY AND EAST CENTRAL SHERIDAN COUNTIES UNTIL 430 PM MDT... At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 21 miles southeast of Rushville, moving east at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Whitman Road crossing the North Branch of the Middle Loup River, Round Lake, Big Hill, Intersection of Highway 61 and Survey Valley Road, Billys Lake and Morgan Lake. This includes Highway 61 between mile markers 176 and 193. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for the Panhandle of and north central Nebraska. LAT...LON 4236 10237 4253 10232 4247 10153 4217 10147 TIME...MOT...LOC 2147Z 286DEG 24KT 4243 10226 Roberg
Special Weather Statement National Weather Service North Platte NE 400 PM MDT Sun Aug 4 2019 NEZ094-042245- Western Cherry NE- 400 PM MDT Sun Aug 4 2019 ...SPECIAL WEATHER STATEMENT... At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Merriman, or 16 miles south of Martin, moving east at 40 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Cody, Merriman, Cody Lake, Eli, Highway 61 Crossing The Niobrara River, Irwin and Shell Lake State Wildlife Management Area. This includes the following highways... Highway 20 between mile markers 121 and 161. Highway 61 between mile markers 217 and 231. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for north central Nebraska. LAT...LON 4300 10122 4277 10119 4282 10208 4300 10208 TIME...MOT...LOC 2200Z 287DEG 35KT 4296 10185 Roberg
Special Weather Statement National Weather Service North Platte NE 422 PM MDT Sun Aug 4 2019 NEZ094-042300- Western Cherry NE- 422 PM MDT Sun Aug 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY COUNTY UNTIL 500 PM MDT... At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles north of Whitman, or 29 miles northwest of Mullen, moving east at 25 mph. Winds in excess of 40 mph and penny size hail will be possible with this storm. Locations impacted include... Whitman Road crossing the North Branch of the Middle Loup River, Speckel Meir Lake, Sevenmile Hill and Hire. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for north central Nebraska. LAT...LON 4210 10163 4240 10154 4234 10105 4210 10124 TIME...MOT...LOC 2222Z 290DEG 22KT 4226 10154 Roberg
Special Weather Statement National Weather Service North Platte NE 440 PM MDT Sun Aug 4 2019 NEZ094-042330- Western Cherry NE- 440 PM MDT Sun Aug 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL 530 PM MDT... At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Cody, or 22 miles southeast of Martin, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cody, Kilgore, Nenzel, Eli and Anderson Bridge State Wildlife Management Area. This includes Highway 20 between mile markers 145 and 176. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for north central Nebraska. LAT...LON 4278 10144 4299 10159 4298 10092 4271 10090 TIME...MOT...LOC 2240Z 280DEG 31KT 4294 10142 Roberg
The North Platte radar (KLNX), 126 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
6 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Report via social media from home weather station.
Estimated 60 mph winds reported.
A cement block building with wooden roof was destroyed, and a barn door was ripped off. There were also several tree branches snapped off.
Estimated wind gust of 80 mph.
Multiple 8 inch diameter branches from healthy trees snapped. There was also reports of no power along much of the north side of Lake McConaughy.
Measured wind gust from a Mesonet site.
There were reports by the public of multiple streets flooded in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853154, 853157, 853153, 853158, 853156, 853159, 853152.